Rapidly Developing Tolerance to Acute Exposures to Anesthetic Agents

    loading  Checking for direct PDF access through Ovid

Abstract

Following the observation that mice manifest a characteristic withdrawal syndrome after an hour of exposure to nitrous oxide, the authors reasoned that there might be a very rapidly developing tolerance to nitrous oxide. Thus, they determined the inspired concentrations that cause loss of the righting reflex in mice (i.e., the ED50), in the presence of 1 atm of oxygen, of: 1) nitrous oxide alone; 2) cyclopropane alone; 3) nitrous oxide plus 13.6 atm helium; 4) ethylene plus 13.6 atm helium. In each instance the ED5U was determined after averages of 6,34 and 64 min. of exposure to the anesthetic agents. For nitrous oxide alone the ED50 at 6 min was 1.18 ± 0.049 atm, increasing to 1.39 ± 0.061 atm at 64 min. For ethylene plus helium the ED50 increased from 1.21 ± 0.033 atm at 6 min to 1.31 ± 0.039 atm at 64 min, indicating the development of acute tolerance. Neither cyclopropane alone nor nitrous oxide plus helium caused acute tolerance. This absence of tolerance may have resulted from a slower development of an alveolar anesthetic concentration.

Related Topics

    loading  Loading Related Articles